Kentucky, 2004Flash Flooding in Kentucky, July 31, 2004
July 31, 2004 · NWS LMK · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 31, 1:45 AM EST, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 31, 1:45 AM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT SAT JUL 31 2004
COLD FRONT IS LOCATED FROM NEAR INDIANAPOLIS SOUTHWEST TO NEAR
MEMPHIS. FAIRLY WIDESPREAD BOW OF SHOWERS AND THUNDERSTORMS ONGOING
RIGHT ACROSS CENTRAL KENTUCKY...SOUTHERN INDIANA AND SOUTHWEST
OHIO...IN MOIST AXIS AND RESPECTABLE 40 KT 850 MB JET SEEN IN VWP.
COLD FRONT MAY SLOW DOWN A LITTLE THIS MORNING BUT SHOULD CONTINUE
PUSHING EAST...AND CONVECTION SHOULD BE EAST OF A LOUISVILLE TO
BOWLING GREEN LINE BY NOON. DURING THE AFTERNOON AND EARLY EVENING
CONVECTION IS EXPECTED TO PERSIST ACROSS EAST-CENTRAL KENTUCKY NEAR
THE FRONT WITH HEATING.
PARTIAL CLEARING THIS AFTN OVER THE WEST WITH ENTIRE AREA CLEARING
OUT FAIRLY WELL TONIGHT AS HIGH PRES BEGINS TO NOSE IN. WILL ALSO
ADD PATCHY FOG TONIGHT WITH RESIDUAL NEAR-SFC LAYER MOISTURE AND
LIGHT WINDS.
SUNDAY INTO EARLY NEXT WORK WEEK WE SEE A FAIRLY PRONOUNCED...MID
LVL RIDGING DRY PATTERN MORE TYPICAL OF LATE SUMMERTIME. LITTLE
CHANGES EXPECTED TO LATER PERIODS WITH GOING FCST ALREADY INDICATING
AN EXTENDED PERIOD OF LOWER 90S AND HIS AROUND 100 THROUGH MID-WEEK
WITH A MODEST COOL DOWN BY LATE WEEK. SHORT TERM MOS TEMPS BLEND
WORKS FINE.
...PREV EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
PATTERN REMAINS NEARLY STATIONARY FROM TUES THRU THURSDAY WITH A
TROUGH EXTENDING DOWN THE APPALACHIANS AND THE EAST COAST...WITH
RIDGING ACROSS THE SOUTH AND CENTRAL PLAINS NOSING INTO THE OH
VALLEY. TEMPS ALOFT AT H8 ARE NEARLY 1 STD DEV HIER THAN NORMAL FOR
TUES AND WED UNDER MOSTLY SUNNY TO PARTLY CLOUDY SKIES...TEMPS
SLOWLY DECREASING THURS AND FRI TO NEAR NORMAL. THEREFORE TEMPS WILL
BE 3-5 ABV NORMAL BOTH TUES AND WED WITH HEAT INDICES NEARING 100
BOTH DAYS...AND THURSDAY AND FRI WILL SEE SEASONAL TEMPS. CHC OF
PRECIP THURS WITH A SHRTWV MOVING DOWN THE TROUGH (NW FLOW) ACROSS
THE REGION. DRY AGAIN FRI INTO THE WEEKEND...WITH TRENDS SHOWING
INCREASING TEMPS AGAIN FOR NEXT WEEKEND WITH A LARGE RIDGE MOVING
EAST OUT OF THE PLAINS. -SCHOTT
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
JB
Hazardous weather outlook, Jul 31, 4:07 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 AM EDT SAT JUL 31 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010906-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
507 AM EDT SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BE FOUND AROUND THE REGION TODAY BUT NO
SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUMMERTIME HEAT WILL RETURN TO THE AREA MONDAY...TUESDAY...AND
WEDNESDAY WITH MANY LOCATIONS SEEING AFTERNOON TEMPERATURES IN THE
LOWER 90S AND HEAT INDEX READINGS AROUND 100 DEGREES.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 7:03 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
803 AM EDT SAT JUL 31 2004
KYZ034>043-045>049-055>057-066-067-077-078-081-082-311400-
ADAIR KY-ANDERSON KY-BOURBON KY-BOYLE KY-CASEY KY-CLARK KY-
CLINTON KY-CUMBERLAND KY-FAYETTE KY-FRANKLIN KY-GARRARD KY-
HARRISON KY-JESSAMINE KY-LINCOLN KY-MADISON KY-MERCER KY-NELSON KY-
NICHOLAS KY-RUSSELL KY-SCOTT KY-SHELBY KY-SPENCER KY-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...COLUMBIA...CYNTHIANA...
DANVILLE...FRANKFORT...HARRODSBURG...LEXINGTON...RICHMOND...
SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER
803 AM EDT (703 AM CDT) SAT JUL 31 2004
MODERATE TO OCCASIONALLY HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE
ACROSS THE EASTERN THIRD OF CENTRAL KENTUCKY THIS MORNING. A FEW
LOCATIONS WILL SEE AN ADDITIONAL INCH OF RAIN. THIS IS ON TOP OF
FROM 1 TO 3 INCHES OF RAIN THAT HAS ALREADY FALLEN. IF DRIVING WATCH
FOR REDUCED VISIBILITIES IN HEAVY RAIN AND PONDING OF WATER ON ROADS
AND UNDERPASSES. ALSO A FEW CREEKS AND STREAMS MAY BE NEAR BANK-FULL.
THE RAIN WILL END BY NOON.
JA
Flash Flood, Cumberland
- When
- July 31, 7:43 AM EST to 10:30 AM EST
- Where
- Cumberland County, Burkesville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.787, -85.388 (the zone’s center; the record gives no point)
Water covered some roads in Burkesville. Several creeks were out of their banks.
Flash Flood, Clinton
- When
- July 31, 8:18 AM EST to 10:30 AM EST
- Where
- Clinton County, Albany
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.728, -85.136 (the zone’s center; the record gives no point)
Water was across Highway 553.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417128, 5417129.